Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

197 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

what causes Diastolic Dysfunction?

Answered by
Dr.
Dr. Jorge Brenes-Salazar

Cardiologist

Practicing since :2007

Answered : 1201 Questions

default
Posted on Sun, 4 Aug 2013 in Hypertension and Heart Disease
Question: what causes Diastolic Dysfunction?
doctor
Answered by Dr. Jorge Brenes-Salazar 4 hours later
Hi,

Thanks for the question; in essence, diastolic dysfunction is caused by the inability of the heart to relax appropriately during diastole, the part of the cardiac cycle when the ventricles or pumping chambers of the heart should relax and get filled. overweight, advancing age, female gender, atrial fibrillation and particularly long standing hypertension have been implicated as risk factors.

The mainstays of treatment are good control of blood pressure low salt diet, sometimes diuretics are needed to help with fluid retention; beta blockers such as metoprolol or carvedilol are used to help the heart relax. Some also try nitrates such as isosorbide so that the load of blood to the ventricles is not so heavy.

Truly yours,

Dr Brenes Salazar MD
Cardiology
Mayo Clinic MN
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Jorge Brenes-Salazar 2 hours later
is it possible to reverse this? by altering diet, weight loss and medication adjustments? so that the diastolic dysfunction is "back to normal ranges"? I had attached the echo results for your info..

thank you for your help,
doctor
Answered by Dr. Jorge Brenes-Salazar 5 hours later
Usually there is not a way to completely reverse the adverse changes of diastolic dysfunction, but appropiate control of cardiovascular factors, including and very importantly hypertension, is able to prevent progression from mild diastolic dysfunction (eg. Grade 1) to severe diastolic dysfunction and heart failure.

Best regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,  
Medical Topics

Recent questions on  Heart failure

doctor1 MD

my husband was diagnosed with hemochromotosis in June 2013, after 8 hospital stays and numerous test he now has liver failure, diabetes and stage D heart failure. His EF rate was betweeen 5-10% now at 20% according to latest Echo, but he can barely walk or talk without being winded. He is on the liver and transplant list as a 1B waiting at home on dobutomine, how long can one stay on the drug without damage to organs? The dr wants to do a right heart cath to measure pressures now sure why...thanks

doctor1 MD

i m from kolkata ( india ) my father is sufering from heart failure , he is having dialysis 3 time in a weak , acording to doctors his left heart is not working thats y due to less pumping of heart kidney cant work properly , so he is not passing urinne so he is on dylasis , can stem cell tharaphy can help me to recover his heart , and where i can find a doctor regarding stem cell tharaphy in kolkta , plz advice me , my father age is 75

doctor1 MD

Hi, may I answer your health queries right now ? Please type your query here...Difficult to have an evacuation, I feel blocked and have tried several attempts to become regular with an enema, Relaxant, Maxtor with no success yet. I have heart failure, kidney failure I am 81 years and diabetic.

doctor1 MD

A while back ago i suffered from heart failure... i was wondering because then as well as now my right leg gives out on me it feels weak and the moment i put pressure on it... it gives out... can you tell me whats going on? Or atleast help me in figureing it out?

doctor1 MD

I have very shortness of breath will divan help this ?

doctor1 MD

I am a patient with a condition called Left Bundle Block. A relatvely new drug was used to treat my condition with promising sucess called Levosimendan at the American Hospital in Paris It is hoped That further treatment with Levosimendan may help...

doctor1 MD

I walked upstairs and was slightly out of breath. I sat down and noticed my heart rate was elevated but no pain or discomfort. I then noticed I could see my heart rate in my eyes as it caused them to pulse. I'm just wondering if that is a problem.